Q: Showing Signs of Racing Thoughts, Difficulty Thinking and being 'Down'
after a Med Change - Should We Be Alarmed?
My 40 year old son has been treated for bi-polar disorder since college. He has
been on depakote for a number of years,
and has had a very large weight gain. Recently his doctor put him on zonisamide
gradually increasing this and then gradually decreasing the depekote. He is
showing signs of racing thoughts, difficulty thinking and seems down in general.
Should we be alarmed??
At this point, being "alarmed" -- by emerging symptoms that your son is having
-- is a concern in itself. Should you be concerned? Yes, I think so. Should
you do something about it? Yes, I think so. Should you be alarmed? Well, I
can understand that, but I would hope not. Instead, I would hope that you and
your husband (I presume that is the "we") will develop a standard response to
what appears to be emerging symptoms, one that helps you avoid being alarmed, in
the knowledge that you are doing what you can.
calling the physician who has made this medication change, and conveying their
observations (by leaving a voicemail, for example; or if necessary, sending a
letter) does not require a "release of information". Whether your son allows
the physician to communicate with you, you can always communicate with her.
Ideally, with a formal release of information science, you could do more than
just have a one-way conversation. That requires a willing physician, as well as
the legal release. Some doctors are so stressed that they resist having to
spend extra -- often unpaid -- time dealing with families.
all this presumes that you cannot deal with your concerns by simply expressing
them directly to your son. That would make all this quite a bit easier. And it
should be the routine starting place, unless experience has demonstrated that
your observations will be dismissed, not acted upon.
So, to come
around to your question: yes, racing thoughts and difficulty thinking, emerging
in the context of a medication change away from a well-recognized mood
stabilizer, toward an agent with less of a track record, is definitely a reason
to wonder whether the new medication is really capable of acting like the mood
stabilizer that Divalproex (Depakote) had been. This question should be in the
front of the treating physician's mind, i.e. an open question waiting for an
answer in the form of either a stable mood course, or emerging symptoms. So it
should not be difficult to get your observations heard; they should be falling
on open ears, not deaf ones. Likewise, while making such a switch, your son
himself should be looking for evidence of returning symptoms, so ideally his
years would be open too. I know that this is frequently not the case,
unfortunately; but again, it is an important starting place, talking directly
with your son about your observations, unless experience has shown this to be
completely futile. Even then, periodically you should retest that assumption. If
this has been your experience, I'm sure that even my comments here will arouse
considerable frustration ("oh yes, Doc', we've been through that" --, something
I hope I
have not made too much hay out of your word "alarmed". If so, I apologize. I'm
trying to emphasize the need for a plan-in-place so that the steps you might
take when you see something happening are already clear, in advance. A good
physician, one who has time for it, would welcome family observations and
facilitate getting information from you. In any case, good luck with the